November  2018, 23(9): 3535-3551. doi: 10.3934/dcdsb.2017213

Analysis of a free boundary problem for tumor growth with Gibbs-Thomson relation and time delays

1. 

School of Mathematics and Statistics, Zhaoqing University, Zhaoqing, Guangdong 526061, China

2. 

College of Transport and Communications, Shanghai Maritime University, Shanghai 201306, China

* Corresponding author: Shihe Xu

Received  April 2017 Revised  June 2017 Published  September 2017

Fund Project: The first two authors of this work are partially supported by NNSF of China (11301474), Foundation for Distinguish Young Teacher in Higher Education of Guangdong, China(YQ2015167) and NSF of Guangdong Province (2015A030313707), the third author is partially supported by NNSF of China(51508319,61374195,51409157)

In this paper we study a free boundary problem for tumor growth with Gibbs-Thomson relation and time delays. It is assumed that the process of proliferation is delayed compared with apoptosis. The delay represents the time taken for cells to undergo mitosis. By employing stability theory for functional differential equations, comparison principle and some meticulous mathematical analysis, we mainly study the asymptotic behavior of the solution, and prove that in the case $c$ (the ratio of the diffusion time scale to the tumor doubling time scale) is sufficiently small, the volume of the tumor cannot expand unlimitedly. It will either disappear or evolve to one of two dormant states as $t\to ∞$. The results show that dynamical behavior of solutions of the model are similar to that of solutions for corresponding nonretarded problems under some conditions.

Citation: Shihe Xu, Meng Bai, Fangwei Zhang. Analysis of a free boundary problem for tumor growth with Gibbs-Thomson relation and time delays. Discrete & Continuous Dynamical Systems - B, 2018, 23 (9) : 3535-3551. doi: 10.3934/dcdsb.2017213
References:
[1]

M. Bodnar, The nonnegativity of solutions of delay differential equations, Appl. Math. Lett., 13 (2000), 91-95. Google Scholar

[2]

M. Bodnar and U. Foryś, Time delay in necrotic core formation, Math. Biosci. Eng., 2 (2005), 461-472. doi: 10.3934/mbe.2005.2.461. Google Scholar

[3]

H. Byrne, The effect of time delays on the dynamics of avascular tumor growth, Math. Biosci., 144 (1997), 83-117. doi: 10.1016/S0025-5564(97)00023-0. Google Scholar

[4]

H. Byrne and M. Chaplain, Growth of nonnecrotic tumors in the presence and absence of inhibitors, Math. Biosci., 130 (1995), 151-181. doi: 10.1016/0025-5564(94)00117-3. Google Scholar

[5]

H. Byrne and M. Chaplain, Growth of necrotic tumors in the presence and absence of inhibitors, Math. Biosci., 135 (1996), 187-216. doi: 10.1016/0025-5564(96)00023-5. Google Scholar

[6]

H. M. Byrne, Modelling aspects of cancer dynamics: A review, Trans. Royal Soc. A, 364 (2006), 1563-1578. doi: 10.1098/rsta.2006.1786. Google Scholar

[7]

S. Cui, Fromation of necrotic cores in the growth of tumors: Analytic results, Aata. Math. Scientia, 26 (2006), 781-796. doi: 10.1016/S0252-9602(06)60104-5. Google Scholar

[8]

S. Cui and A. Friedman, Analysis of a mathematical model of the effect of inhibitors on the growth of tumors, Math. Biosci., 164 (2000), 103-137. doi: 10.1016/S0025-5564(99)00063-2. Google Scholar

[9]

S. Cui, Analysis of a free boundary problem modeling tumor growth, Acta. Math. Sinica., 21 (2005), 1071-1082. doi: 10.1007/s10114-004-0483-3. Google Scholar

[10]

S. Cui and S. Xu, Analysis of mathematical models for the growth of tumors with time delays in cell proliferation, J. Math. Anal. Appl., 336 (2007), 523-541. doi: 10.1016/j.jmaa.2007.02.047. Google Scholar

[11]

U. Foryś and M. Bodnar, Time delays in proliferation process for solid avascular tumour, Math. Comput. Modelling, 37 (2003), 1201-1209. doi: 10.1016/S0895-7177(03)80019-5. Google Scholar

[12]

U. Foryś and A. Mokwa-Borkowska, Solid tumour growth analysis of necrotic core formation, Math. Comput. Modelling, 42 (2005), 593-600. doi: 10.1016/j.mcm.2004.06.022. Google Scholar

[13]

U. Foryś and M. Kolev, Time delays in proliferation and apoptosis for solid avascular tumour, Mathematical Modelling of Population Dynamics, 63 (2004), 187-196. Google Scholar

[14]

A. Friedman and F. Reitich, Analysis of a mathematical model for the growth of tumors, J. Math. Biol., 38 (1999), 262-284. doi: 10.1007/s002850050149. Google Scholar

[15]

H. Greenspan, Models for the growth of solid tumor by diffusion, Stud. Appl. Math., 51 (1972), 317-340. doi: 10.1002/sapm1972514317. Google Scholar

[16]

H. Greenspan, On the growth and stability of cell cultures and solid tumors, J. Theor. Biol., 56 (1976), 229-242. doi: 10.1016/S0022-5193(76)80054-9. Google Scholar

[17]

J. Hale, Theory of Functional Differential Equations, 2nd edition, Springer-Verlag, New York, 1977. doi: 10.1007/978-1-4612-9892-2. Google Scholar

[18]

J. Wu, Stationary solutions of a free boundary problem modeling the growth of tumors with Gibbs-Thomson relation, J. Differential Equations, 260 (2016), 5875-5893. doi: 10.1016/j.jde.2015.12.023. Google Scholar

[19]

J. Wu, Analysis of a mathematical model for tumor growth with Gibbs-Thomson relation, J. Math. Anal. Appl., 450 (2017), 532-543. doi: 10.1016/j.jmaa.2017.01.051. Google Scholar

[20]

J. Wu and F. Zhou, Asymptotic behavior of solutions of a free boundary problem modeling tumor spheroid with Gibbs-Thomson relation, J. Differential Equations, 262 (2017), 4907-4930. doi: 10.1016/j.jde.2017.01.012. Google Scholar

[21]

S. Xu, Analysis of a free boundary problem for avascular tumor growth with a periodic supply of nutrients, Discrete and Contin. Dyn. Syst. B., 21 (2016), 997-1008. Google Scholar

[22]

S. XuM. Bai and X. Q. Zhao, Analysis of a solid avascular tumor growth model with time delays in proliferation process, J. Math. Anal. Appl., 391 (2012), 38-47. doi: 10.1016/j.jmaa.2012.02.034. Google Scholar

show all references

References:
[1]

M. Bodnar, The nonnegativity of solutions of delay differential equations, Appl. Math. Lett., 13 (2000), 91-95. Google Scholar

[2]

M. Bodnar and U. Foryś, Time delay in necrotic core formation, Math. Biosci. Eng., 2 (2005), 461-472. doi: 10.3934/mbe.2005.2.461. Google Scholar

[3]

H. Byrne, The effect of time delays on the dynamics of avascular tumor growth, Math. Biosci., 144 (1997), 83-117. doi: 10.1016/S0025-5564(97)00023-0. Google Scholar

[4]

H. Byrne and M. Chaplain, Growth of nonnecrotic tumors in the presence and absence of inhibitors, Math. Biosci., 130 (1995), 151-181. doi: 10.1016/0025-5564(94)00117-3. Google Scholar

[5]

H. Byrne and M. Chaplain, Growth of necrotic tumors in the presence and absence of inhibitors, Math. Biosci., 135 (1996), 187-216. doi: 10.1016/0025-5564(96)00023-5. Google Scholar

[6]

H. M. Byrne, Modelling aspects of cancer dynamics: A review, Trans. Royal Soc. A, 364 (2006), 1563-1578. doi: 10.1098/rsta.2006.1786. Google Scholar

[7]

S. Cui, Fromation of necrotic cores in the growth of tumors: Analytic results, Aata. Math. Scientia, 26 (2006), 781-796. doi: 10.1016/S0252-9602(06)60104-5. Google Scholar

[8]

S. Cui and A. Friedman, Analysis of a mathematical model of the effect of inhibitors on the growth of tumors, Math. Biosci., 164 (2000), 103-137. doi: 10.1016/S0025-5564(99)00063-2. Google Scholar

[9]

S. Cui, Analysis of a free boundary problem modeling tumor growth, Acta. Math. Sinica., 21 (2005), 1071-1082. doi: 10.1007/s10114-004-0483-3. Google Scholar

[10]

S. Cui and S. Xu, Analysis of mathematical models for the growth of tumors with time delays in cell proliferation, J. Math. Anal. Appl., 336 (2007), 523-541. doi: 10.1016/j.jmaa.2007.02.047. Google Scholar

[11]

U. Foryś and M. Bodnar, Time delays in proliferation process for solid avascular tumour, Math. Comput. Modelling, 37 (2003), 1201-1209. doi: 10.1016/S0895-7177(03)80019-5. Google Scholar

[12]

U. Foryś and A. Mokwa-Borkowska, Solid tumour growth analysis of necrotic core formation, Math. Comput. Modelling, 42 (2005), 593-600. doi: 10.1016/j.mcm.2004.06.022. Google Scholar

[13]

U. Foryś and M. Kolev, Time delays in proliferation and apoptosis for solid avascular tumour, Mathematical Modelling of Population Dynamics, 63 (2004), 187-196. Google Scholar

[14]

A. Friedman and F. Reitich, Analysis of a mathematical model for the growth of tumors, J. Math. Biol., 38 (1999), 262-284. doi: 10.1007/s002850050149. Google Scholar

[15]

H. Greenspan, Models for the growth of solid tumor by diffusion, Stud. Appl. Math., 51 (1972), 317-340. doi: 10.1002/sapm1972514317. Google Scholar

[16]

H. Greenspan, On the growth and stability of cell cultures and solid tumors, J. Theor. Biol., 56 (1976), 229-242. doi: 10.1016/S0022-5193(76)80054-9. Google Scholar

[17]

J. Hale, Theory of Functional Differential Equations, 2nd edition, Springer-Verlag, New York, 1977. doi: 10.1007/978-1-4612-9892-2. Google Scholar

[18]

J. Wu, Stationary solutions of a free boundary problem modeling the growth of tumors with Gibbs-Thomson relation, J. Differential Equations, 260 (2016), 5875-5893. doi: 10.1016/j.jde.2015.12.023. Google Scholar

[19]

J. Wu, Analysis of a mathematical model for tumor growth with Gibbs-Thomson relation, J. Math. Anal. Appl., 450 (2017), 532-543. doi: 10.1016/j.jmaa.2017.01.051. Google Scholar

[20]

J. Wu and F. Zhou, Asymptotic behavior of solutions of a free boundary problem modeling tumor spheroid with Gibbs-Thomson relation, J. Differential Equations, 262 (2017), 4907-4930. doi: 10.1016/j.jde.2017.01.012. Google Scholar

[21]

S. Xu, Analysis of a free boundary problem for avascular tumor growth with a periodic supply of nutrients, Discrete and Contin. Dyn. Syst. B., 21 (2016), 997-1008. Google Scholar

[22]

S. XuM. Bai and X. Q. Zhao, Analysis of a solid avascular tumor growth model with time delays in proliferation process, J. Math. Anal. Appl., 391 (2012), 38-47. doi: 10.1016/j.jmaa.2012.02.034. Google Scholar

[1]

Junde Wu, Shangbin Cui. Asymptotic behavior of solutions for parabolic differential equations with invariance and applications to a free boundary problem modeling tumor growth. Discrete & Continuous Dynamical Systems - A, 2010, 26 (2) : 737-765. doi: 10.3934/dcds.2010.26.737

[2]

Shihe Xu. Analysis of a delayed free boundary problem for tumor growth. Discrete & Continuous Dynamical Systems - B, 2011, 15 (1) : 293-308. doi: 10.3934/dcdsb.2011.15.293

[3]

Tong Yang, Fahuai Yi. Global existence and uniqueness for a hyperbolic system with free boundary. Discrete & Continuous Dynamical Systems - A, 2001, 7 (4) : 763-780. doi: 10.3934/dcds.2001.7.763

[4]

Junde Wu, Shangbin Cui. Asymptotic behavior of solutions of a free boundary problem modelling the growth of tumors with Stokes equations. Discrete & Continuous Dynamical Systems - A, 2009, 24 (2) : 625-651. doi: 10.3934/dcds.2009.24.625

[5]

Shihe Xu, Yinhui Chen, Meng Bai. Analysis of a free boundary problem for avascular tumor growth with a periodic supply of nutrients. Discrete & Continuous Dynamical Systems - B, 2016, 21 (3) : 997-1008. doi: 10.3934/dcdsb.2016.21.997

[6]

Zejia Wang, Suzhen Xu, Huijuan Song. Stationary solutions of a free boundary problem modeling growth of angiogenesis tumor with inhibitor. Discrete & Continuous Dynamical Systems - B, 2018, 23 (6) : 2593-2605. doi: 10.3934/dcdsb.2018129

[7]

Kentarou Fujie. Global asymptotic stability in a chemotaxis-growth model for tumor invasion. Discrete & Continuous Dynamical Systems - S, 2018, 0 (0) : 203-209. doi: 10.3934/dcdss.2020011

[8]

Fujun Zhou, Junde Wu, Shangbin Cui. Existence and asymptotic behavior of solutions to a moving boundary problem modeling the growth of multi-layer tumors. Communications on Pure & Applied Analysis, 2009, 8 (5) : 1669-1688. doi: 10.3934/cpaa.2009.8.1669

[9]

Telma Silva, Adélia Sequeira, Rafael F. Santos, Jorge Tiago. Existence, uniqueness, stability and asymptotic behavior of solutions for a mathematical model of atherosclerosis. Discrete & Continuous Dynamical Systems - S, 2016, 9 (1) : 343-362. doi: 10.3934/dcdss.2016.9.343

[10]

Fujun Zhou, Shangbin Cui. Well-posedness and stability of a multidimensional moving boundary problem modeling the growth of tumor cord. Discrete & Continuous Dynamical Systems - A, 2008, 21 (3) : 929-943. doi: 10.3934/dcds.2008.21.929

[11]

Jian Yang. Asymptotic behavior of solutions for competitive models with a free boundary. Discrete & Continuous Dynamical Systems - A, 2015, 35 (7) : 3253-3276. doi: 10.3934/dcds.2015.35.3253

[12]

Yuan Wu, Jin Liang, Bei Hu. A free boundary problem for defaultable corporate bond with credit rating migration risk and its asymptotic behavior. Discrete & Continuous Dynamical Systems - B, 2017, 22 (11) : 0-0. doi: 10.3934/dcdsb.2019207

[13]

Yaodan Huang, Zhengce Zhang, Bei Hu. Bifurcation from stability to instability for a free boundary tumor model with angiogenesis. Discrete & Continuous Dynamical Systems - A, 2019, 39 (5) : 2473-2510. doi: 10.3934/dcds.2019105

[14]

Zhenhua Guo, Zilai Li. Global existence of weak solution to the free boundary problem for compressible Navier-Stokes. Kinetic & Related Models, 2016, 9 (1) : 75-103. doi: 10.3934/krm.2016.9.75

[15]

Mingxin Wang. Existence and uniqueness of solutions of free boundary problems in heterogeneous environments. Discrete & Continuous Dynamical Systems - B, 2019, 24 (2) : 415-421. doi: 10.3934/dcdsb.2018179

[16]

Jian-Guo Liu, Min Tang, Li Wang, Zhennan Zhou. Analysis and computation of some tumor growth models with nutrient: From cell density models to free boundary dynamics. Discrete & Continuous Dynamical Systems - B, 2019, 24 (7) : 3011-3035. doi: 10.3934/dcdsb.2018297

[17]

Weiqing Xie. A free boundary problem arising from the process of Czochralski crystal growth. Conference Publications, 2001, 2001 (Special) : 380-385. doi: 10.3934/proc.2001.2001.380

[18]

Junde Wu. Bifurcation for a free boundary problem modeling the growth of necrotic multilayered tumors. Discrete & Continuous Dynamical Systems - A, 2019, 39 (6) : 3399-3411. doi: 10.3934/dcds.2019140

[19]

Harunori Monobe. Behavior of radially symmetric solutions for a free boundary problem related to cell motility. Discrete & Continuous Dynamical Systems - S, 2015, 8 (5) : 989-997. doi: 10.3934/dcdss.2015.8.989

[20]

Ivonne Rivas, Muhammad Usman, Bing-Yu Zhang. Global well-posedness and asymptotic behavior of a class of initial-boundary-value problem of the Korteweg-De Vries equation on a finite domain. Mathematical Control & Related Fields, 2011, 1 (1) : 61-81. doi: 10.3934/mcrf.2011.1.61

2018 Impact Factor: 1.008

Metrics

  • PDF downloads (185)
  • HTML views (893)
  • Cited by (0)

Other articles
by authors

[Back to Top]